Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Tolerance to ADs?

(6 Posts)
user1471462446 Wed 26-Oct-16 19:43:32

Hi

I've been on Citalopram (20 mg) for about 10 months now, for depression and anxiety. It's really helped and I haven't had any anxiety in the disordered sense at all since it kicked in, until now! I've started having the physical symptoms of it, racing heart, sweating etc. and have been feeling restless and unable to concentrate.

Has anyone experienced a relapse in symptoms while on ADs? Could it be that I have built up a tolerance of it? I'm concerned if I go to the doctor they might up my dose which then might become a never ending cycle of getting my dose upped every time I get tolerant, if that makes sense?

I'd really like to come off them one day when I'm settled (I'm at uni at the moment, so lots of change and moving around in the next few years, meaning I feel I'll need something to stabilise me). I'm really sick of relying on pills to be a functioning human being to be honest!

Any experiences/advice would be really helpful, thanks

dangermouseisace Wed 26-Oct-16 21:41:36

I had a few relapses whilst on AD's. Sometimes the dose has been increased, but I've been able to decrease it when things have been stable for a while. At other times they've changed the medication (usually when the side effects at a high dose have been intolerable).

Being at uni is really stressful in my opinion. I had panic attacks which were preventing me studying. I had some help from the student support counselling services- CBT type sessions. They seemed to do the trick- have you tried anything like that? Otherwise, if you do have a dose increase it doesn't have to be forever, and does not mean that you won't be able to come off them in future flowers

idlevice Thu 27-Oct-16 20:10:40

I had an appointment with my psych yesterday & asked this, having been on Citalopram for 2yrs (reduced from 40mg to 20mg). She said that there is no medical reason for becoming tolerant or for them to stop working but rarely some people do report the latter. The maximum dose these days for Citalopram is 40mg so if an individual still had unresolved symptoms at that dose it could be upped to the previous maximum of 60mg or more likely a different medication suggested.

If you feel unable to manage your symptoms it would be worth seeing your doctor again if you could accept an increase in dose would be the likely recommendation - you can go up in 5mg increments to get used to a new dose. Then you can always try lowering it yourself later on. But I agree with the PP that it would be good to have another strategy for coping, ie counselling or CBT. I found the student support services very helpful during my studies (and free!).

user1471462446 Thu 27-Oct-16 22:39:36

Thanks very much for your replies,

I did talking therapies for a while but didn't find it helpful, especially as it was just on the phone.. It would probably be worth trying the uni counselling service but it's not CBT unfortunately.

I am going to talk to my doctor tomorrow and see what he suggests re. upping my dose. It's good to know there's no medical tolerance!

I was coping ok, but it's now started to affect my studies - I had a panic attack in a lecture today, which isn't ideal! So I want to nip it in the bud before I spiral too much.

dangermouseisace Fri 28-Oct-16 19:47:25

definitely good idea to nip it in the bud

Lorelei76 Fri 28-Oct-16 20:14:38

I have anxiety and the reduced light has been making me feel weird for about a week now. Is any of your stuff seasonal? I do have SAD so I might be projecting.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now